Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Great Falls, MT

August 3, 2004Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2004, 2:01 PM MDT for Fergus County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 2:01 PM MDT (20:01 UTC)
Expired
Aug 3, 2004, 2:30 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 032001
SVRTFX
MTC027-032030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
159 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 230 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTHEASTERN
  FERGUS COUNTY...OR ABOUT 40 MILES NORTH OF WINNETT...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM CAN PRODUCE THREE QUARTER INCH HAIL AND 
STRONG GUSTY WINDS. 

LAT...LON 4758 10873 4745 10854 4762 10826 4777 10850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:40 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 9:40 AM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
940 AM MDT TUE AUG 3 2004

.DISCUSSION...

UPDATE...NO UPDATES PLANNED TO ZONES THIS MORNING. MID CLOUD DECK
WITH SCATTERED SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS STARTING
TO BREAK UP WHICH SHOULD MAKE IT EASY FOR TEMPS TO REACH FORECAST
HIGHS. SHORTWAVE TO MOVE THROUGH THIS AFTERNOON AND TRIGGER
THUNDERSTORMS WITH POSSIBILITY OF SEVERE STORMS ESPECIALLY OVER THE
PLAINS. QUICK LOOK AT BUFKIT SOUNDINGS SHOWS PLENTY OF INSTABILITY
OVER THE PLAINS SO CURRENT WORDING WITH MENTION OF SEVERE LOOKS
GOOD. THOMSON

&&

.PREV DISCUSSION...

ISSUED AT 307 AM MDT TUE AUG 3 2004

TODAY THROUGH THURSDAY...ANOTHER ACTIVE DAY IN STORE WITH AMPLE
MOISTURE...A NICE EASTERLY SURFACE FLOW AND A SHORT WAVE MOVING
THROUGH THE SW FLOW THIS AFTERNOON AND EVENING. SPC AGAIN PLACES US
IN THE DAY 1 SO HAVE INCLUDED MENTION OF SEVERE OVER THE PLAINS. AS
WITH YESTERDAY...HAIL MAY NOT BE AS BIG A THREAT AS WIND AND RAIN
BUT WILL KEEP WORDING AS ROTATING UPDRAFTS ARE A POSSIBILITY. POPS
REMAIN IN FOR THE EVENING PERIOD WHERE SOME LOCALES MAY SEE SOME
DECENT DOWNPOURS. WITH CLOUDS AROUND HAVE KEPT HIGHS MAINLY IN THE
80S AND RAISED MIN RELATIVE HUMIDITIES. UPPED POPS A BIT FOR
WEDNESDAY AFTERNOON AND EVENING AND HAVE THEM TAPERED A BIT FARTHER
WEST FOR THURSDAY. TEMPERATURES THROUGH THE PERIOD TO REMAIN IN THE
80S WITH LOWS DROPPING INTO THE 50S. SURFACE FLOW BACKS TO EASTERLY
LATER TODAY AND THAT TREND PERSISTS INTO WEDNESDAY EVENING BEFORE
THEY TURN MORE WESTERLY WITH SURFACE TROUGH PASSAGE. DITTMANN

THURSDAY NIGHT THROUGH TUESDAY...MAIN FORECAST PROBLEM DURING THE
PERIOD WILL BE HOW TO HANDLE THE UPPER TROUGH FORECAST TO MOVE
THROUGH THE AREA OVER THE WEEKEND. ECMWF IS THE SLOWEST AND STRONGEST
MODEL WHILE GFS IS A LITTLE WEAKER AND FASTER. CMC AND UKMET ARE A
LOT WEAKER WITH THE FEATURE. WILL DISCOUNT CMC/UKMET SOLUTIONS AS
GFS AND ECMWF TEND TO BE MORE ACCURATE MODELS. AS FOR
CHANGES..EXTENDED THREAT OF PRECIPITATION FARTHER EAST THURSDAY
EVENING BASED ON ETA. ALSO WENT WITH A MORE BROADBRUSH APPROACH TO
POPS FOR FRI NIGHT. HARD TO TIME SHORTWAVES/FRONTS THAT FAR OUT AND
FEEL THERE IS A THREAT OF THOSE LATER FRIDAY NIGHT. THEN FOR SAT
CONCERNED THAT THREAT OF SHOWERS COULD AFFECT NORTHERN ZONES AS
MOISTURE MOVES INTO THAT AREA ON BACKSIDE OF UPPER TROUGH. FOR THIS
DAY GFS MOS POPS LOOKED REASONABLE SO WENT WITH THEM. AS FOR
TEMPERATURES LOWERED HIGHS FOR SUNDAY AND LOWS SUNDAY NIGHT. EXPECT
COOLER TEMPERATURES BEHIND THE UPPER TROUGH AND LOOKS LIKE THERE
COULD BE GOOD RADIATIONAL COOLING CONDITIONS SUNDAY NIGHT. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 085/055 087/056 087 02332
    BBBUU 056/087 055/084 054/083 051/084 054 22222100000
CTB EU 078/054 084/054 084 02332
    BBBUU 054/084 053/081 052/078 049/081 052 22222200000
HLN BB 088/061 085/059 088 02332
    BBBUU 059/088 058/085 057/086 054/085 057 22222100000
BZN BB 084/052 086/056 086 02332
    BBBUU 056/086 055/083 054/084 051/083 054 21122100000
WEY BB 071/046 072/048 072 02222
    BBBUU 047/072 047/069 047/070 044/069 047 22100-00000
DLN BB 084/050 084/055 084 02232
    BBBUU 055/084 054/081 053/082 050/081 053 22222-00000
HVR BB 085/058 085/056 089 02332
    BBBUU 056/089 055/086 054/083 051/086 054 2-222200000
LWT BB 082/056 086/054 087 02332
    BBBUU 054/087 053/084 052/083 049/084 052 20122100000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT TUE AUG 3 2004

MTZ009>013-044>051-054-041145-
BLAINE-CASCADE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-
EASTERN TETON-FERGUS-HILL-JUDITH BASIN-LIBERTY-MEAGHER-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
600 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER NORTH CENTRAL
MONTANA. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
BECOME SEVERE WITH DAMAGING WINDS AND HAIL.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-041145-
BEAVERHEAD-BROADWATER-CENTRAL AND SOUTHERN LEWIS AND CLARK-GALLATIN-
JEFFERSON-MADISON-
600 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE STRONGER
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE LOCALLY HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:34 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark26 min
Aug 3, 4:08 PM MDTSevere Thunderstorm WarningTFXJefferson67 min
Aug 3, 4:39 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.